Just as chemotherapy affects your hair because of the rapidly dividing hair follicle cells, it also affects your nails. You may see a line in the nail related to the cycle of chemotherapy. This line is not permanent and grows out with the nail, usually in about six months. There may even be multiple lines and indentations reflecting the different cycles of chemotherapy. Nails may become pigmented or discolored. They may become more brittle, so they won't grow as long as they used to and may break more easily. The area around the nail bed may become dry, and your cuticles may fray. You have to be careful to never rip or peel off the loose cuticle. Only cut it carefully with a CLEAN pair of nail scissors. The nail may actually lift off the nail bed. While this, too, is reversible, you need to be very careful, for two reasons. First, the nail is more vulnerable and may fall off. Second, because the nail is not tightly bound to the nail bed, it can become a site for bacteria to enter. Practicing excellent hygiene will avoid infection.
Sunday, December 6, 2009
Dry, cracked and splitting
Today was a lazy day as I had a headache and napped for part of the afternoon. Later, I ventured out with the new haircut just to see how people would react. While I did get some second looks, for the most part people didn't seem to notice or care. But my head and neck were cold! I'll have to make sure I have a hat and scarf on when I go out. The newest side effect is the damage to my fingernails! Though warned, I was surprised by the effects the chemotherapy drugs are having on my nails. They say nails can become brittle, dry, discolored, develop lines or ridges, and may even fall off. This is true for both fingernails and toenails. My fingernails are dry, cracked and splitting. Nail damage is a common side of chemotherapy drugs belonging to the taxane group, like docetaxel and paclitaxel, and the anthracyclines (adriamycin, for example). Taxane groups are chemotherapy drugs that work by stopping cell division, thus stopping the growth of tumors. In 2006, a study showed that 20 to 25% of nail alterations were diagnosed as side effects of chemotherapy. Cracked and brittle nails can be a painful and debilitating side-effect of treatment making simple tasks like turning the page of a magazine excruciating.